8.—Bifurcation and Asymptotic Bifurcation for Non-compact Non-symmetric Gradient Operators

Research output: Contribution to journalArticlepeer-review


The first part of this paper is devoted to a study of the classical bifurcation problem in a Hilbert space, under the assumption that the operators involved are gradient operators, but not necessarily compact. Our approach to the problem was introduced by Krasnosel'skii, but here we show that his assumption about the compactness of the operators can be replaced by a much weaker Lipschitz type condition, without affecting the generality of his conclusions. The rest of the paper is concerned with the analogous problem when the operator is known to be asymptotically linear rather than Frechet differentiable. Indeed, we show that this question can always be reduced to the first case, after some manipulation. After this manipulation the new operator is found to be a Frechet differentiable gradient operator, and so we can invoke the results of the first part. This manipulation is in the spirit of that of [11] but is necessarily different.

Original languageEnglish
Pages (from-to)137-147
Number of pages11
JournalProceedings of the Royal Society of Edinburgh: Section A Mathematics
Publication statusPublished - 1 Jan 1975

ASJC Scopus subject areas

  • Mathematics(all)


Dive into the research topics of '8.—Bifurcation and Asymptotic Bifurcation for Non-compact Non-symmetric Gradient Operators'. Together they form a unique fingerprint.

Cite this